recent posts

Health: What Is Acetaminophen?

Acetaminophen is also called paracetamol which is an over-the-counter medication. You often use it for pain relief, fever.


How Long Does Acetaminophen Stay In Your System?

Have you wondered ‘How long does acetaminophen stay in your system?’ This article will give you this answer and all information about acetaminophen

1. Mechanism of work

Acetaminophen still has arguments about its mechanism of action. In fact, Paracetamol inhibits cyclooxygenase (COX) like aspirin, but it doesn’t have the anti-inflammation abilities. Acetaminophen inhibits COX enzyme selectively inside the central nervous system. The extensive study shows that paracetamol also active on the endogenous cannabinoid system. Paracetamol becomes AM404 which help to reduce the pain.

2. How long does acetaminophen stay in your system?

Some factors can affect how long does acetaminophen stay in your system:
  • The body weight
  • Age
  • How long have you taken paracetamol? Long term or short term
  • Your metabolic
Level of glutathione is an essential factor effect on how long does acetaminophen stay in your system. Researchers show that if you have the low levels of glutathione, paracetamol ill stay longer in your body. The elimination of this medication depends on the reactions of sulfation and glucuronidation.
Some studies show that the peak level of paracetamol in human plasma is from 0.5 to 2 hours after oral intake. The acetaminophen half-life is 2-4 hours. Thus, acetaminophen has effects after 0.5 hours after we take it.

3. How to take paracetamol?

For any medication, you should be careful when you take it. If you take too much paracetamol, you can have toxic to liver, kidneys.
The doge of paracetamol depends on your weight, your age, and type of paracetamol. For instance:
  • For adults, you can give 500mg to 1 g with tablets form every 4 to 6 hours. But the maximum is 4g in 24 hours.
  • For children under 12 years old, you give the dose depends on the weight follow 10 to 15mg/kg per dose for every 4 to 6 hours
Because acetaminophen can react with some other medication, you need to consider before taking some medications at the same time.
    • You shouldn’t take paracetamol with other products which containing paracetamol.
    • Carbamazepine which uses for treating epilepsy and pain.
    • Cholestyramine which reduces itchiness result of primary biliary cirrhosis
    • The medication to treat particular types of cancer is imatinib and busulfan.
    • Aketoconazole which is an antifungal medicine
    • Lixisenatide is a type 2 diabetes medication
    • Metoclopramide helps to relieve nausea and vomiting
    • Phenobarbital, primidone, and phenytoin which help control seizures
    • Warfarin which prevents blood clots
You should ask the doctor and the pharmacist before you take acetaminophen.

4. Main effects

Fever

You can use paracetamol to treat fever for people at all ages. In children, World Health Organization (WHO) recommends that we should only use paracetamol to treat fever if the temperature is over than 38.5 Celsius degree. The result of acetaminophen in children fever is not known clearly. Some experts said that paracetamol is less effective in children fever than ibuprofen.

Pain

Paracetamol helps to relieve the mild to moderate pain. They can take paracetamol by oral or intravenous. The intravenous intake is used in emergency cases. The efficacy of paracetamol will present about 8 minutes if we take by intravenous.

Osteoarthritis

Paracetamol can use for relieving pain in arthritis of the hip, knee, and hand. Paracetamol doesn’t have the anti-inflammation activity such as NSAIDs aspirin and ibuprofen. This medication doesn’t affect the inflammation, redness, or swelling of the join.

Low back pain

Acetaminophen is the first-line for low back pain, following the American College of Physicians and the American Pain Society.

Headaches

In the treatment of a tension and migraine headache, paracetamol and caffeine are several first-line therapies for treatment.

Postoperative pain and dental use

Paracetamol often uses together with NSAIDs is more effective than use paracetamol or NSAIDs alone.

Others

When they combine the paracetamol with weak opioids, the efficacy will be improved. However, the side effects will increase as well. They often mix paracetamol and caffeine to treat common pain such as dental pain, headache, and postpartum pain.

5.    Side effects

Liver

Taking too much paracetamol can lead to liver damage. The liver metabolizes paracetamol, and the side effect is more severe if the patient is chronic alcoholic.

Skin

Stevens-Jonhson syndrome and toxic epidermal necrolysis can be fatal skin reactions.

Others

Unlike the aspirin, acetaminophen doesn’t cause bleeding, but it doesn’t have the anti-inflammation effects. If you have nausea, abdominal pain, itching, anorexia, you should call to doctor immediately.

6.    The Acetaminophen toxicity

Paracetamol poisoning is caused by taking too much this medication. This poison doesn’t have the specific symptoms in the first 24 hours. Feeling tired, nausea and abdominal pain may present. Besides, some complications may be liver failure, kidney failure, pancreatitis and low blood sugar. Some people can recover after a couple of weeks and others will lead to the deaths. In some case, paracetamol can be used to suicide goal. Alcoholism, malnutrition, and the taking of several medications can be the risk factor of poisoning and effects on how long does acetaminophen stay in your system.
If the patient is treated soon after the overdose, the activated charcoal can be used for treatment. The antidote of paracetamol toxicity is acetylcysteine. If the liver has the severe damage, the liver transplant may be needed. The first case of paracetamol poisoning was detected in the 1960s.
7. Acetaminophen with pregnancy and breastfeeding
Some experimental studies show that paracetamol doesn’t increase the congenital malformations. Paracetamol can cause an increased risk of childhood asthma if the mother takes this medication during pregnancy.
This medication is excreted into breast milk in small amounts. A 2-month old infant has maculopapular. Thus, we need to have precautions.

8. Acetaminophen with Cancer

Some studies show that paracetamol can increase the risk of kidney cancer but doesn’t effect on bladder cancer risk.
Hope you have more information about paracetamol and know ‘How long does acetaminophen stay in your system?’ Be careful before you want to use paracetamol to prevent the undesirable results.

Reference: Care Kees

Health: What Is Acetaminophen? Health: What Is Acetaminophen? Reviewed by Editors on December 18, 2017 Rating: 5
Powered by Blogger.